Thunderstorm Wind, Tulsa
- When
- November 30, 9:26 PM CST
- Where
- Tulsa County, 2 mi S of Sand Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.121, -96.120
Thunderstorm wind gusts were estimated to 60 mph.
A strong low pressure trough translated from the southwestern United States into the Southern Plains on November 30th and December 1st. Warm and moist air had spread northward into eastern Oklahoma ahead of this system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong low pressure trough translated from the southwestern United States into the Southern Plains on November 30th and December 1st. Warm and moist air had spread northward into eastern Oklahoma ahead of this system. Atmospheric instability became moderately strong during the afternoon and evening hours to the east of a cold front that was over western Oklahoma and south of a stationary front that was located across northern Oklahoma into southern Missouri. As the strong storm system moved into the Southern Plains on the 30th, wind fields throughout the atmosphere increased substantially, which resulted in very strong deep-layer and low-level wind shear across eastern Oklahoma during the evening and overnight hours.
Thunderstorms developed during the evening hours of the 30th across central and eastern Oklahoma. Moderately strong atmospheric instability across the area combined with very strong wind shear to produce organized severe thunderstorms, including supercells. Supercell thunderstorms produced several tornadoes and damaging thunderstorm wind gusts across eastern Oklahoma. One of the tornadoes was strong and exceptionally long-tracked, affecting Sequoyah, Cherokee, Adair, and Delaware Counties. A squall line moved rapidly across the area ahead of the surging cold front and produced additional tornadoes and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 30, 5:23 PM CST, 4 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 523 PM CST Fri Nov 30 2018 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Main concern for this TAF issuance will be the strong to severe thunderstorms expected to move through the area This evening. MVFR to VFR conditions are expected behind the line of thunderstorms. && .PREV DISCUSSION... /Issued 307 PM CST Fri Nov 30 2018/ DISCUSSION... The main forecast concern will be severe weather potential tonight. Fire weather will be a concern on Saturday. Finally, in about a week, winter weather potential will increase as one would typically expect in December. A busy evening is in store across E OK and W AR. A potent shortwave trough, located over the central and southern Rockies attm, is moving rapidly toward the Plains as I type. The system, on the nose of a potent upper jet that extends clear back into the eastern Pacific, will eject rapidly northeast tonight into Saturday, while mid level cyclogenesis eventually occurs over the central Plains. The intense dynamics with this system will be meeting up with returning Gulf moisture, the leading edge of which is denoted by the retreating warm front near I-40 attm, to set the stage for a potentially dangerous evening across the region. The hi-res guidance has been consistent over several hours denoting two main areas of development this evening. Storms are expected to develop closer to 00Z across central Oklahoma, and especially north central Oklahoma, as the intense positive vorticity advection occurs with the main vort. These storms, possibly evolving quickly into a QLCS with time, will likely cut across a portion of northeast Oklahoma, especially from the Tulsa area and to the north and west, between roughly 01Z and 04Z, with all hazards possible. The second main area of development will likely get going around 02Z, fairly close to the highway 69 corridor in eastern OK, as the mid level speed max hits the western edge of the deeper moisture. A broken band of cellular, and more than likely rotating, convection will progress rapidly northeast into western AR thru 06Z or 07Z. The intensifying shear, at both the low levels and aloft, combined with moderate instability lifting into the region with the warm front, suggest that the potential for strong tornadoes exists, along with very large hail. People across eastern Oklahoma and northwest Arkansas should be weather aware this evening. Gusty west to southwest winds on Saturday, along with dry and mild conditions over the region in the wake of tonight's system, will elevate fire weather potential, especially since fuels have been cured from the recent cold weather. While there are still differences in the details, which is expected in the day 6-7 time frame, the GFS and ECMWF both suggest increasing chances for precipitation across the region late next week in advance of a decent southern stream wave. The EC, however, is also more aggressive with the southward push of cold air down the Plains as it has a much more pronounced northern stream wave. This is that dreaded one-two punch that is often seen during big winter storms. While I'm not going to go full boar on this solution, it is prudent to at least introduce the potential for winter weather by day 7 (next Friday). Lacy && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....10
Hazardous Weather Outlook
National Weather Service Tulsa OK
521 PM CST Fri Nov 30 2018
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
521 PM CST Fri Nov 30 2018
...SEVERE WEATHER EXPECTED THROUGH THIS EVENING...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
TORNADO.
RISK...Elevated.
AREA...Primarily along and south of Interstate 44, and especially
southeast Oklahoma into west central Arkansas.
ONSET...After 6 PM.
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...All eastern Oklahoma and northwest Arkansas.
ONSET...After 6 PM.
AREA AT GREATEST RISK...Southeast Oklahoma through northwest Arkansas.
HEAVY RAIN.
RISK...Limited.
AREA...Far eastern Oklahoma and northwest Arkansas.
ONSET...Evening through early Saturday morning.
DISCUSSION...
Thunderstorms are developing over southeastern Oklahoma and western Arkansas
and storms will continue to increase in coverage through the evening hours.
Storms will end from west to east, and clear western Arkansas during the
early morning hours on Saturday. Conditions continue to appear favorable
for severe weather across much of eastern Oklahoma and northwest Arkansas.
Instability continues to increase across the region this afternoon
and will trend upward through the evening hours. Winds aloft will also
become more favorable for severe storms, and very strong low level winds
are forecast to develop across southeast Oklahoma and western Arkansas
by early evening. As storms develop and move into the more favorable
conditions, tornadic potential will increase. Current forecasts do
suggest the potential for a strong tornado across southeast Oklahoma
through west central Arkansas during the evening hours. Additionally,
large hail and locally damaging straight line winds will be possible,
especially with any discrete storm cells. Severe weather watches and
warnings should be anticipated. Know your severe weather safety procedures.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...High Wind Potential.
SUNDAY through THURSDAY...No Hazards.
EXTENDED DISCUSSION...
Mild temperatures and gusty west to southwest winds will raise
fire weather concerns Saturday. Some light rain or snow will also
be possible in some places late Sunday night, but no significant
wintry precipitation is expected.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
603 PM CST FRI NOV 30 2018
ARZ019-020-029-010045-
Sebastian AR-Franklin AR-Crawford AR-
603 PM CST FRI NOV 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...EASTERN CRAWFORD AND
NORTHEASTERN SEBASTIAN COUNTIES UNTIL 645 PM CST...
At 602 PM CST, a strong thunderstorm was located 3 miles south of
Bloomer, moving northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Ozark... Charleston...
Greenwood... Lavaca...
Mulberry... Dyer...
Altus... Branch...
Denning... Wiederkehr Village...
Bloomer... Washburn...
Fern... Burnville...
Fort Chaffee... Central City...
Jethro... Milltown...
Locke... Vesta...
This includes Interstate 40 in Arkansas between mile markers 16 and
42.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3539 9378 3540 9379 3542 9380 3538 9381
3532 9388 3532 9392 3529 9392 3523 9399
3523 9403 3520 9403 3514 9409 3514 9413
3523 9429 3576 9406 3560 9370 3546 9371
TIME...MOT...LOC 0002Z 215DEG 31KT 3525 9415
69Special Weather Statement
National Weather Service Tulsa OK
655 PM CST FRI NOV 30 2018
ARZ011-020-010130-
Madison AR-Franklin AR-
655 PM CST FRI NOV 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADISON AND
NORTHEASTERN FRANKLIN COUNTIES UNTIL 730 PM CST...
At 655 PM CST, a strong thunderstorm was located 4 miles north of
Ozark, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Ozark... Altus...
Wiederkehr Village... Cass...
Pettigrew... Boston...
Dutton... Jethro...
Barnes... Redding...
Watalula... Turners Bend...
Lonelm... Taft...
Cravens... Paradise...
This includes Interstate 40 in Arkansas between mile markers 29 and
41.
A Tornado Watch remains in effect until 200 AM CST for northwestern
and west central Arkansas.
LAT...LON 3577 9370 3552 9370 3543 9383 3556 9397
3590 9365 3580 9352 3576 9352
TIME...MOT...LOC 0055Z 222DEG 31KT 3555 9383Special Weather Statement
National Weather Service Tulsa OK
802 PM CST FRI NOV 30 2018
OKZ049-073>075-010230-
Haskell OK-Pittsburg OK-Latimer OK-Pushmataha OK-
802 PM CST FRI NOV 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HASKELL...
NORTHWESTERN PUSHMATAHA...WESTERN LATIMER AND CENTRAL PITTSBURG
COUNTIES UNTIL 830 PM CST...
At 802 PM CST, strong thunderstorms were located along a line
extending from 7 miles north of Hartshorne to 6 miles north of Daisy.
Movement was northeast at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations in or near the path include...
Wilburton... Hartshorne...
Krebs... Quinton...
Alderson... Higgins...
Blocker... Robbers Cave State Park...
Blanco... Haileyville...
Pittsburg... Gowen...
Dow... Bache...
Featherston...
A Tornado Watch remains in effect until midnight CST for southeastern
Oklahoma.
LAT...LON 3445 9578 3450 9578 3451 9567 3459 9567
3459 9588 3468 9589 3491 9571 3530 9549
3529 9546 3496 9525 3440 9572
TIME...MOT...LOC 0202Z 203DEG 42KT 3495 9556 3463 9572Special Weather Statement
National Weather Service Tulsa OK
803 PM CST FRI NOV 30 2018
OKZ049-053-010230-
Choctaw OK-Pushmataha OK-
803 PM CST FRI NOV 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUSHMATAHA AND
WESTERN CHOCTAW COUNTIES UNTIL 830 PM CST...
At 803 PM CST, a strong thunderstorm was located over Boswell, moving
northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Antlers... Boswell...
Soper... Kent...
Kellond... Darwin...
Speer... Unger...
A Tornado Watch remains in effect until midnight CST for southeastern
Oklahoma.
LAT...LON 3388 9584 3391 9588 3392 9591 3394 9594
3413 9594 3416 9593 3416 9578 3444 9578
3417 9550 3387 9578
TIME...MOT...LOC 0203Z 228DEG 24KT 3405 9587Special Weather Statement
National Weather Service Tulsa OK
814 PM CST FRI NOV 30 2018
OKZ059-064-065-010315-
Okfuskee OK-Pawnee OK-Creek OK-
814 PM CST FRI NOV 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR CREEK...SOUTHEASTERN PAWNEE AND
WESTERN OKFUSKEE COUNTIES UNTIL 915 PM CST...
At 814 PM CST, strong thunderstorms were located along a line
extending from 4 miles southwest of Chandler to 4 miles south of
Sparks to 4 miles east of Brooksville. Movement was northeast at 55
mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations in or near the path include...
Bristow... Mannford...
Drumright... Boley...
Oilton... Depew...
Paden... Jennings...
Bearden... Hallett...
Blackburn... Terlton...
Castle... Shamrock...
Maramec... Welty...
Silver City... Milfay...
Mason...
This includes the following highways,
Interstate 40 in Oklahoma between mile markers 212 and 217.
Interstate 44 between mile markers 178 and 196.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight CST for northeastern
and east central Oklahoma.
LAT...LON 3638 9660 3636 9653 3633 9657 3630 9656
3630 9652 3632 9649 3618 9630 3530 9635
3529 9638 3529 9644 3546 9644 3546 9647
3543 9650 3545 9655 3544 9657 3539 9654
3541 9658 3540 9662 3616 9662 3616 9673
TIME...MOT...LOC 0214Z 209DEG 49KT 3566 9693 3555 9683 3519 9689
69Special Weather Statement
National Weather Service Tulsa OK
848 PM CST FRI NOV 30 2018
OKZ054-059-010345-
Osage OK-Pawnee OK-
848 PM CST FRI NOV 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR OSAGE AND CENTRAL PAWNEE COUNTIES
UNTIL 945 PM CST...
At 847 PM CST, strong thunderstorms were located along a line
extending from 4 miles north of Kaw Lake to 4 miles east of Ralston
to near Jennings. Movement was northeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Bartlesville... Pawhuska...
Hominy... Cleveland...
Fairfax... Shidler...
Wynona... Jennings...
Ralston... Burbank...
Hallett... Blackburn...
Elgin... Grainola...
Foraker... Bigheart...
Bartlesville Municipal Airport... Osage Hills State Park...
Pearsonia... Hulah...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight CST for northeastern
Oklahoma.
LAT...LON 3700 9602 3699 9600 3674 9600 3616 9659
3616 9664 3643 9671 3674 9690 3675 9688
3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0247Z 217DEG 37KT 3684 9688 3649 9666 3620 9659
69The Tulsa radar (KINX), 50 km away, was scanning. The volume nearest the first event began at 03:28 UTC.
11 thunderstorm wind, 9 tornado. Local standard time, as filed.
Thunderstorm wind gusts were estimated to 60 mph.
This is the first segment of a two segment tornado. This tornado developed in the Arkansas River bottoms of far southeastern Muskogee County, where several center pivot irrigation systems were destroyed and barns were damaged. The tornado crossed the Arkansas River into Sequoyah County. Based on this damage, maximum estimated wind in this segment of the tornado was 80 to 85 mph.
This is the second segment of a two segment tornado. The tornado crossed the Arkansas River, moving into Sequoyah County, and uprooted trees as it crossed I-40. It continued to move northeast, crossing Highway 64 to the east of Gore where trees were snapped and a home was damaged. The tornado then dissipated over open country south of the E1000 Road. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph.
This tornado developed south of W 113th Street N where a barn was damaged. The tornado moved northeast damaging trees on N 36th West Ave, and then severely damaging two mobile homes, snapping large tree limbs, and damaging the roof of a home along Park Farm Lane. The tornado dissipated west of the Tulsa County line. Based on this damage, maximum estimated wind in the tornado was 70 to 80 mph.
Strong thunderstorm wind damaged the roofs of several homes, damaged the roof of a church, damaged a barn, and snapped large tree limbs.
Strong thunderstorm wind damaged a barn and snapped large tree limbs.
This is the first segment of a six segment tornado. This long-track tornado developed near Blackgum where homes were damaged, barns and outbuildings were destroyed, and trees were snapped. The tornado moved north-northeast, snapping and uprooting numerous trees as it approached an inlet of Lake Tenkiller, and crossed into Cherokee County. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph.
This is the second segment of a six segment tornado. This long-track tornado moved into Cherokee County near an inlet of Lake Tenkiller, where boat docks, lake homes, boats, and outbuildings were destroyed, and trees and power poles were snapped. The tornado moved north-northeast along the eastern shores of Lake Tenkiller, passing through Cookson and Cherokee Landing State Park. Numerous homes were damaged or destroyed, numerous boat docks were destroyed, many boats were destroyed, outbuildings were destroyed, many trees and power poles were snapped, and hangars at the airport west of Cookson were destroyed. From Lake Tenkiller, the tornado continued to move north-northeast across less populated areas of southeastern Cherokee County where a few homes were damaged, outbuildings were destroyed, and trees were snapped or uprooted. The tornado moved into Adair County to the east-northeast of Welling. Based on this damage, maximum estimated wind in this segment of the tornado was 115 to 125 mph.
Strong thunderstorm wind blew down power lines on Highway 64 west of Vian.
Strong thunderstorm wind blew down trees and power lines southwest of Clayton, resulting in a temporary road closure.
This is the third segment of a six segment tornado. The tornado moved into Adair County southwest of Wauhillau and moved north-northeast across Highway 51 and the E768 Road. A couple homes were damaged, outbuildings were damaged, and trees were uprooted. The tornado moved back into Cherokee County northwest of Wauhillau. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph.
This is the fourth segment of a six segment tornado. In this short segment of the tornado in Cherokee County, the tornado uprooted trees, and then moved back into Adair County south-southwest of Proctor. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph.
This is the fifth segment of a six segment tornado. This long-track tornado moved back into Adair County south-southwest of Proctor and moved north-northeast snapping and uprooting trees on the 754 Road. The tornado crossed Highway 62 near Proctor where homes were severely damaged, large outbuildings were destroyed, farm equipment was thrown large distances, and many trees were snapped and uprooted. It snapped and uprooted numerous trees and destroyed barns between Highway 62 and Chewey Road. Some of the tree damage in this heavily-wooded, rural area was extensive. The tornado continued to move north-northeast across heavily wooded terrain and then crossed River Road where numerous trees were uprooted, and finally into Delaware County near Dripping Springs. Based on this damage, maximum estimated wind in this segment of the tornado was 110 to 120 mph.
The Oklahoma Mesonet station near Stigler measured 64 mph thunderstorm wind gusts.
This is the final segment of a six segment tornado. This long-track tornado moved into Delaware County southwest of Dripping Springs and Natural Falls State Park, where trees were uprooted. The tornado tracked north-northeast damaging a few homes, destroying a couple outbuildings, and snapping and uprooting trees as it crossed Highway 412. It dissipated southeast of Colcord. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph.
The Oklahoma Mesonet station near Webbers Falls measured 65 mph thunderstorm wind gusts.
The Oklahoma Mesonet station near Sallisaw measured 67 mph thunderstorm wind gusts.
Strong thunderstorm wind peeled off portions of the roof of a mobile home.
Strong thunderstorm wind blew off portions of the roof of a home, and blew down multiple trees.
Thunderstorm wind gusts were measured to 62 mph near the intersection of the 360 Road and the 690 Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyThe tornado archive for Oklahoma, 2018Warnings in Oklahoma, November 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791678, 791657, 791661, 791663, 791680, 791681, 791687, 791698, 791682, 791683, 791699, 791700, 791701, 791684, 791702, 791685, 791686, 791688, 791690, 791689.